Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 14, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 21, 2002, 1:28 AM CDT for Hughes County, Stanley County, South Dakota. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2002, 1:28 AM CDT (06:28 UTC)
- Expired
- Jun 21, 2002, 2:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Hughes County, SD, Stanley County, SD
The radar
The Aberdeen radar (KABR), 191 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 1:30 AM CDT | Hail 0.75 | Ft Pierre, SD | |
| Jun 21, 2:00 AM CDT | Hail 0.88 | Pierre, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2428 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 210628 SVRABR SDC065-117-210715- /NEW.KABR.SV.W.0065.210628-210715/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 128 AM CDT FRI JUN 21 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUGHES COUNTY IN CENTRAL SOUTH DAKOTA STANLEY COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 215 AM CDT(115 AM MDT) * AT 128 AM CDT(1228 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF FORT PIERRE... MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORT PIERRE AROUND 135 AM CDT WEST SHORE REC AREA...PIERRE AROUND 140 AM CDT OVERLOOK REC AREA AROUND 150 AM CDT GREY GOOSE AROUND 155 AM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4441 10060 4428 10041 4452 9993 4455 10030 PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:35 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Jun 20, 8:35 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 835 PM CDT THU JUN 20 2002 ELEVATED CONVECTION HAS GENERALLY MOVED OUT OF THE CWA...ONLY A FEW AREAS OF THE FAR NORTHEAST SEEING ANY ELEVATED ACTIVITY ATTM. NEXT UPPER WAVE EJECTING OUT OF THE ROCKIES NOTED IN WATER VAPOR IMAGERY IS COMBINING WITH LEE SIDE TROF OF WARM FRONT TO FIRE CONVECTION EAST OF THE ROCKIES INTO WRN NE AND ERN WY. LATEST RUC SHOWS WARM FRONT EDGING NORTH OVERNIGHT WITH SHORT WAVE AND ASSOCIATED MID LVL OMEGA DRIFTING INTO THE CENTRAL/NORTHERN PLAINS THROUGH THE OVERNIGHT HOURS. WOULD EXPECT ANY INITIAL CONVECTION THAT MOVES INTO THE REGION LATE TONIGHT TO BEGIN AS ELEVATED ACTIVITY THEN BECOME MORE SFC BASED AS WARM FRONT LIFTS NORTH AND BETTER LOW LVL MSTR RETURNS. SFC DEW POINTS TO THE SOUTH ALREADY IN THE 50S WITH LOWER 60S IN NRN NEBRASKA. EXPECT THESE DEW POINTS TO ADVECT NORTH LATER TONIGHT. PRIOR TO THIS CLOUD COVER SHOULD KEEP TEMPS FROM FALLING TOO MUCH. HAVE ALREADY UPDATED TO RAISE OVERNIGHT TEMPS SLIGHTLY. WILL UPDATE AGAIN TO CLEAN UP PCPN WORDING AND REMOVE EARLY ACTIVITY FROM MOST AREAS TO CONCENTRATE ONLY ON OVERNIGHT ACTIVITY. .ABR...NONE. FAUCETTE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 12:33 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 27 min |
| Jun 21, 1:57 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 48 min |
| Jun 21, 2:20 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 40 min |
| Jun 21, 2:59 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 46 min |
| Jun 21, 3:17 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.